Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 18, NWS Riverton, WY

October 6, 2017Fremont County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 6, 2017, 1:54 PM MDT for Fremont County, Park County, Wyoming. It took effect at Oct 6, 2017, 6:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 1:54 PM MDT (19:54 UTC)
In effect from
Oct 6, 2017, 6:00 PM MDT
Expired
Oct 7, 2017, 5:22 AM MDT
In force
11 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS75 KRIW 061954
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
154 PM MDT Fri Oct 6 2017

...High winds likely tonight across the Cody Foothills and the 
Upper Wind River Basin...

.Strong winds at mountain top level are likely to mix down into
the Cody Foothills and the Upper Wind River Basin this evening
and continue into Saturday morning before diminishing.

WYZ003-071000-
/O.UPG.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/
/O.NEW.KRIW.HW.W.0018.171007T0000Z-171007T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
154 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT
SATURDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 6 PM this evening to 9 AM MDT
Saturday. The High Wind Watch is no longer in effect. 

* TIMING...West winds continuing to increase this evening. High 
  winds are possible at times through Saturday morning. 

* WINDS...West winds 30 to 40 mph with gusts near 60 mph. 

* IMPACTS...Strong crosswinds may pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ016-071000-
/O.UPG.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/
/O.NEW.KRIW.HW.W.0018.171007T0000Z-171007T1500Z/
Upper Wind River Basin-
Including the city of Dubois
154 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT
SATURDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 6 PM this evening to 9 AM MDT
Saturday. The High Wind Watch is no longer in effect. 

* TIMING...West winds continuing to increase this evening. High 
  winds are possible at times through Saturday morning. 

* WINDS...West winds 30 to 40 mph with gusts near 60 mph. 

* IMPACTS...Strong crosswinds may pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
072 
WWUS75 KRIW 070227
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
827 PM MDT Fri Oct 6 2017

...High winds tonight across the Cody Foothills and the Upper 
Wind River Basin...

.Strong winds at mountain top level will mix down into the Cody 
Foothills and the Upper Wind River Basin this evening and continue
into Saturday morning before diminishing.

WYZ003-071100-
/O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
827 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY...

* TIMING...West winds continuing to increase through this 
  evening. High winds are possible at times through Saturday 
  morning. 

* WINDS...West winds 30 to 40 mph with gusts near 60 mph.

* IMPACTS...Strong crosswinds may pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ016-071100-
/O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/
Upper Wind River Basin-
Including the city of Dubois
827 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY...

* TIMING...West winds continuing to increase through this 
  evening. High winds are possible at times through Saturday 
  morning. 

* WINDS...West winds 30 to 40 mph with gusts near 60 mph.

* IMPACTS...Strong crosswinds may pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
236 
WWUS75 KRIW 070830
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
230 AM MDT Sat Oct 7 2017

...High winds this morning across the Cody Foothills and the 
Upper Wind River Basin and from the Green Mountains to Casper this
afternoon...

.Strong winds at mountain top level will mix down into the Cody
Foothills and the Upper Wind River Basin this morning and 
from the Green Mountains to Casper this afternoon.

WYZ019-020-072200-
/O.NEW.KRIW.HW.W.0019.171007T1800Z-171008T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
230 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from noon today to 6 PM MDT this
evening. 

* TIMING...Southwest winds will increase gradually throughout the
  morning hours today. By 12 noon today, occasional high winds are
  expected. These winds will persist through 6 pm this evening
  before diminishing and becoming more westerly. 

* WINDS...Southwest 30 to 40 mph with occasional gusts of 55 to 60
  mph along with possible gusts of 65 to 70 mph along Outer 
  Drive just south of Casper.

* IMPACTS...Strong crosswinds will pose a risk to high profile
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ003-071500-
/O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
230 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* TIMING...A wind gust of 71 mph was recorded in the community of
  Clark at 12:20 am shortly after midnight this morning. Strong 
  west winds will continue to blow through around 9 am this 
  morning. 

* WINDS...West winds 30 to 40 mph with gusts of 60 to 70 mph.

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ016-071500-
/O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/
Upper Wind River Basin-
Including the city of Dubois
230 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* TIMING...NorthWest winds will continue to increase through this
  morning. High winds are expected at times through around 9 am
  this morning.

* WINDS...Northwest winds 30 to 40 mph with gusts near 60 mph.

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
464 
WWUS75 KRIW 071122
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
522 AM MDT Sat Oct 7 2017

...Winds will continue to increase across the area from Jeffrey 
City to Casper into this afternoon...

WYZ003-016-071230-
/O.CAN.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Cody, Meeteetse, and Dubois
522 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

The threat of high winds has diminished across the area so the 
high wind warning has been cancelled. Winds gusted to 70 mph late 
last evening around Clark with gusts over 50 mph in Cody. Strong 
gusty west winds of 40 to 50 mph will still occur this morning.

$$

WYZ019-020-072200-
/O.CON.KRIW.HW.W.0019.171007T1800Z-171008T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
522 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
MDT THIS EVENING...

* TIMING...Southwest winds will increase gradually throughout 
  the morning hours today. By 12 noon today, occasional high 
  winds are expected. These winds will persist through 6 pm this 
  evening before diminishing and becoming more westerly. 

* WINDS...Southwest 30 to 40 mph with occasional gusts of 55 to 
  60 mph along with possible gusts of 65 to 70 mph along Outer 
  Drive just south of Casper. 

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 6, 11:28 AM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 6, 11:28 AM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1128 AM MDT Fri Oct 6 2017

.SHORT TERM...Today through Sunday night
Issued at 315 AM MDT Fri Oct 6 2017

The upper level low will continue to push northeastward out of our
area today.  Showers and isolated thunderstorms will continue in the
Wind river, Southern Absaroka, and Big Horn Mountains as well as
portions of Natrona and Johnson Counties through late this
afternoon. Then dry weather with a warming trend is expected through
Saturday. Late Friday the front right quadrant of a jet max will
push overhead. With this jet max, skew-ts indicating a mountain top
inversion, and 700mb wind speeds reaching 65 knots; mountain waves
will likely develop in the Cody Foothills and the upper Wind River
Basin from this evening until early morning Saturday. Saturday
afternoon will also see an increasing gradient allowing for strong
gusts to develop from Rock Springs to Casper, then decrease after
sunset. Areas of rain and snow showers will develop across the north
and spread south and east through Sunday. Most of the snow fall will
be in Central and South Wyoming, mainly in the mountains with some
small amounts in areas as low as 4500ft.

.LONG TERM...(Monday through Friday)
Issued at 315 AM MDT Fri Oct 6 2017

The 00Z GFS has trended toward the more progressive ECMWF/Canadian
models from yesterday 00Z runs with the trough Sunday/Monday.
Ongoing snow early Monday across central/southern sections of the
forecast area should quickly end, but am hesitant to end the snow as
quickly as the models as some upslope flow or even a bit slower
evolution of the trough could keep some snow in favored upslope
areas across central zones as well as Sweetwater County. Shortwave
ridging is then expected Monday night/Tuesday with dry conditions
and a warming trend. Models show a trough swinging across the
extreme northern Rockies Tuesday night/Wednesday with the
associated Pacific cold front. The forecast area is progged to be
on the southern fringe of this trough with mainly dry conditions
even with a front. A mainly dry zonal flow is expected Thursday
with the flow backing to the southwest Friday ahead of a digging
trough over the West Coast. This pattern would bring seasonal to
above average temperatures and mainly dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1029 AM MDT Fri Oct 6 2017

Will continue with VFR conditions through the forecast period with
winds increasing through the time frame. The strong west to
northwest winds will continue to be strongest across the I-80
corridor through Saturday. Will continue with the trending that
mountain top winds will rapidly increase this evening with
mountain wave activity possible in vicinity of KCOD-KDUB with
gusts over 50 knots definitely being a possibility. Have kept in
the low level wind shear values starting this evening around 01Z
across most TAF sites until between 16-17Z on Saturday, when
sufficient mixing will occur and winds will become more uniform in
speed and direction.

&&

.FIRE WEATHER...
Issued AT 315 AM MDT Fri Oct 6 2017

Areas of rain and snow showers as well as isolated thunderstorms are
expected through this morning most numerous over and near the
mountains east of the continental divide.  To the west some light
mountain snow showers will be possible mainly along the Continental
divide this morning.  Then dry weather with a warming trend is
expected through Saturday. Windy conditions are expected to develop
along and near the east slopes of the mountains increasing through
Sunday. Areas of rain and snow showers will develop across the north
and spread south and east through Sunday. Areas of accumulating
snowfall are expected, mainly east of the divide, in the mountains
as well as the lower elevations Sunday night.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 PM MDT this evening through Saturday
morning for WYZ003-016.

&&

SHORT TERM...Hulme
LONG TERM...Murrell
AVIATION...Troutman
FIRE WEATHER...Lipson
Hazardous weather outlook, Oct 6, 3:44 AM MDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
344 AM MDT Fri Oct 6 2017

WYZ001>020-022>030-071300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
344 AM MDT Fri Oct 6 2017

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING FOR CODY FOOTHILLS AND UPPER WIND RIVER BASIN...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong to high winds possible tonight over portions of the Cody
Foothills and Upper Wind River Basin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Strong to high wind remain possible across the Cody
Foothills and in the Dubois area in the morning. Elsewhere windy
to very windy conditions are expected.

Saturday night through Sunday night...A strong cold front will
push south across the area late Saturday night into the day
Sunday. Snow levels should lower to valley floors during the day
Sunday with accumulating snow possible in most locations. There
could be localized significant snowfall mainly over central and
southern sections Sunday into Sunday night. This storm system is
expected to quickly exit the area early Monday with improving
conditions Monday. Please stay tuned for further updates on this
potential storm system.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather related
impacts.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:25 PM MDTHigh Wind WatchRIWFremont, Park17 hr
Oct 6, 1:19 AM MDTSpecial Weather StatementRIWJohnson26 min
Oct 6, 1:45 AM MDTSpecial Weather StatementRIWJohnson30 min
Oct 6, 2:47 AM MDTSpecial Weather StatementRIWJohnson28 min

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.